Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 175, NWS Midland/Odessa, TX

June 22, 20204 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 22, 2020, 11:58 PM CDT for 4 counties in Texas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2020, 11:58 PM CDT (04:58 UTC)
Expired
Jun 23, 2020, 1:00 AM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Borden County, TX, Dawson County, TX, Gaines County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 102 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:17 AM CDTTSTM WND GST 62Welch, TX
Jun 23, 12:25 AM CDTTSTM WND GST 72Welch, TX
Jun 23, 12:55 AM CDTTSTM WND GST 782 Ne Lamesa, TX
Jun 23, 1:10 AM CDTTSTM WND GST 632 Ese Gail, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 9:06 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3933 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WUUS54 KMAF 230458
SVRMAF
TXC033-115-165-415-230600-
/O.NEW.KMAF.SV.W.0175.200623T0458Z-200623T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1158 PM CDT Mon Jun 22 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Scurry County in western Texas...
  Eastern Gaines County in western Texas...
  Borden County in western Texas...
  Dawson County in western Texas...

* Until 100 AM CDT.

* At 1155 PM CDT, severe thunderstorms were located along a line 
  extending from near Crosbyton to near Plains, moving southeast at 
  50 mph. This storm has a history of wind damage across areas to 
  the northwest. 

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Snyder, Lamesa, Seminole, Seagraves, Ackerly, Gail, Seagraves
  Airport, Gaines County Airport, Welch, Fluvanna, J B Thomas
  Reservoir, Lamesa Municipal Airport, Los Ybanez, Patricia, Arvana,
  Hancock, McKenzie Lake, Dunn, Gaines County Park and Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows! Large hail and damaging winds and continuous 
cloud to ground lightning is occurring with these storms. Move 
indoors immediately.


&&

LAT...LON 3253 10077 3252 10271 3296 10272 3297 10093
TIME...MOT...LOC 0455Z 290DEG 53KT 3360 10128 3313 10278 

HAIL...1.00IN
WIND...80MPH
 
$$

87
1 follow-up statement
772 
WWUS54 KMAF 230530
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1230 AM CDT Tue Jun 23 2020

TXC033-115-165-415-230600-
/O.CON.KMAF.SV.W.0175.000000T0000Z-200623T0600Z/
Scurry TX-Gaines TX-Borden TX-Dawson TX-
1230 AM CDT Tue Jun 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SCURRY...EASTERN GAINES...BORDEN AND DAWSON COUNTIES...

At 1228 AM CDT, severe thunderstorms were located along a line 
extending from near Spur to 11 miles west of Welch, moving southeast 
at 50 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...A 62 mph wind gust was reported at the Welch Mesonet with 
         the outflow boundary. Stronger winds are also being 
         reported to the north with sustained over 40 mph.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Snyder, Lamesa, Seminole, Seagraves, Ackerly, Gail, Seagraves
Airport, Gaines County Airport, Welch, Fluvanna, J B Thomas
Reservoir, Lamesa Municipal Airport, Los Ybanez, Patricia, Arvana,
Hancock, McKenzie Lake, Dunn, Gaines County Park and Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.
 
&&

LAT...LON 3253 10077 3252 10271 3296 10272 3297 10093
TIME...MOT...LOC 0528Z 290DEG 53KT 3345 10081 3299 10231 

HAIL...1.00IN
WIND...80MPH
 
$$

87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:28 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 9:28 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
928 PM CDT Mon Jun 22 2020

.UPDATE...
Issuance of watch #296 and expire heat advisory.

&&

.DISCUSSION...
NW flow event underway to the n of CWFA and storms are favored to
move thru the far NE PB late tonight. Outflow boundaries further
s are keeping the possibility of strong to severe storms in the
forecast next few hrs.

&&

.PREV DISCUSSION... /issued 607 PM CDT Mon Jun 22 2020/

DISCUSSION...
See aviation discussion below.

AVIATION...
Deep mixing of dry air has resulted in high based CU today that
are tied to the GDP Mtns and across Lea Co into PB along near a
boundary. Winds have shifted to the NE at MAF and we expect that
to occur at other TAF sites thru the evening. Winds could be kinda
difficult to nail down due to said boundary and potential for
another re-enforcing boundary 06Z-09Z in assocn with convective
complex that is forecast to move thru the South Plains tonight.
-SHRA/-TSRA may briefly impact INK/CNM thru 04Z or so, but for now
we not include.

PREV DISCUSSION... /issued 316 PM CDT Mon Jun 22 2020/

DISCUSSION...

Right now, we have a mesolow evident on KMAF radar imagery located
a few miles northwest of the radar with a decaying outflow
boundary extending northeast over the western Low Rolling Plains.
A dryline bulge extends southeast of this mesolow into the
southeastern Permian Basin, then southward into the lower Trans
Pecos. Winds to the north and northeast of the mesolow have
backed, bringing with it mid 60s dewpoints up into the
northeastern Basin/western Low Rolling Plains. Convergence to the
east of the mesolow on the moist side of the decaying boundary may
be enough to overcome stout convective temperatures to produce
isolated thunderstorms late this afternoon through this evening
over the northern Permian Basin. Given the thermodynamic profile
aloft (an "inverted-V" signature), any storm that does develop
will have the potential to produce damaging wind gusts. Late
tonight, a mesoscale convective system, or MCS, is expected to
move across the northeastern Basin, bringing with it gusty winds
and some needed rainfall. Shower and thunderstorm activity will
then end around sunrise over this area, although a few lingering
showers may persist until noon over the western Low Rolling
Plains.

Tomorrow's weather is contingent upon the outflow generated by
tonight's MCS activity. It's expected that the outflow boundary
will push to roughly the Pecos River valley, bringing cooler
weather with it to the Permian Basin and southeastern New Mexico.
Confluent flow along this boundary combined with strong
insolation along the eastern slopes of the Sacramentos will be
sufficient to pop scattered storms again tomorrow afternoon.
Southeastern New Mexico will see the greatest threat of severe
weather tomorrow afternoon, mainly in the form of damaging winds.
This convection is expected to grow upscale into another MCS, with
this activity tracking along and north of the outflow boundary
overnight over the Permian Basin. Damaging winds may accompany
this MCS early tomorrow night. Most areas across the Permian Basin
should pick up some badly-needed rainfall, with probabilistic
guidance suggestive of amounts in the 0.1"-0.5" range most
likely.

Decreasing clouds Wednesday and cool temperatures are forecast,
but upper heights are expected to build over the region Thursday
through the weekend, and this means a warmup to above normal
readings. By Saturday expect temperatures to top out above the
century mark across the upper Trans Pecos as well as the Rio
Grande and nearby lower elevations. We could see some isolated
afternoon and evening thunderstorms develop off the mountains
Saturday. Sunday and Monday look to be about the same weatherwise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  92  69  89 /  30  30  40  30
Carlsbad                       71  95  68  94 /  10  10  50  40
Dryden                         74  97  72  94 /  10  10  20  40
Fort Stockton                  73  95  69  92 /  10  10  30  40
Guadalupe Pass                 66  87  64  87 /  10  10  40  40
Hobbs                          68  91  66  89 /  20  20  40  40
Marfa                          62  95  62  91 /   0  20  20  50
Midland Intl Airport           73  93  69  91 /  30  30  40  30
Odessa                         73  93  69  91 /  20  20  40  30
Wink                           74  97  71  94 /  10  10  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 22, 2:37 PM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
237 PM CDT Mon Jun 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
237 PM CDT Mon Jun 22 2020 /137 PM MDT Mon Jun 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible over the central and eastern
Permian Basin late this afternoon through tonight. Large hail and
damaging winds will be the primary hazards.

A Heat Advisory remains in effect for most of West Texas and
southeast New Mexico through this evening. An Excessive Heat Warning
remains in effect for Central Brewster County through this evening.
Triple digits likely for all areas, except the mountains where mid to
upper 90s will be common.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Tuesday afternoon and
evening for southeast New Mexico and areas in West Texas along and
west of the Pecos River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 22, 10:06 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1006 PM CDT Mon Jun 22 2020

TXZ050-051-230345-
Martin TX-Andrews TX-
1006 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS AND
NORTHWESTERN MARTIN COUNTIES UNTIL 1045 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Andrews, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Andrews and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3234 10257 3250 10248 3245 10201 3209 10222
TIME...MOT...LOC 0306Z 292DEG 20KT 3236 10241

84
Local storm report, Jun 22, 10:23 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1023 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             4 NNW ODESSA            31.91N 102.39W
06/22/2020  E1.00 INCH       Ector              TX   PUBLIC

&&

SAMANTHA.ZUBER
Local storm report, Jun 22, 10:25 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1025 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             ODESSA                  31.85N 102.37W
06/22/2020  E1.25 INCH       ECTOR              TX   SOCIAL MEDIA

&&

SAMANTHA.ZUBER
Special weather statement, Jun 22, 10:28 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1028 PM CDT Mon Jun 22 2020

TXZ069-070-230430-
Reagan TX-Upton TX-
1028 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REAGAN AND SOUTHEASTERN
UPTON COUNTIES UNTIL 1130 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rankin. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 10203 3147 10185 3130 10171 3119 10199
TIME...MOT...LOC 0328Z 336DEG 4KT 3135 10190

84
Special weather statement, Jun 22, 10:42 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1042 PM CDT Mon Jun 22 2020

TXZ050-051-061-062-069-230445-
Midland TX-Martin TX-Andrews TX-Ector TX-Upton TX-
1042 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN
ANDREWS...MIDLAND...SOUTHWESTERN MARTIN AND NORTHWESTERN UPTON
COUNTIES UNTIL 1145 PM CDT...

At 1040 PM CDT, Doppler radar was tracking a line of strong
thunderstorm from 8 miles northwest of Midland International Air and
Space Port to 18 miles south of the airport, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Greenwood, Midland International Air and Space Port,
Cotton Flat, Warfield, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 122 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3212 10230 3213 10190 3166 10181 3157 10230
TIME...MOT...LOC 0340Z 271DEG 30KT 3193 10217

49
Local storm report, Jun 22, 10:46 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1046 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     MIDLAND INTERNATIONAL A 31.94N 102.19W
06/22/2020  M61 MPH          MIDLAND            TX   ASOS

&&

SAMANTHA.ZUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:16 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines25 min
Jun 22, 8:59 PM CDTSevere Thunderstorm WarningMAFReagan46 min
Jun 22, 9:45 PM CDTSevere Thunderstorm WarningMAFReagan60 min
Jun 22, 9:51 PM CDTSpecial Weather StatementMAFEctor39 min
Jun 22, 9:54 PM CDTSevere Thunderstorm WarningMAFEctor, Midland, Upton66 min
Jun 22, 10:06 PM CDTSpecial Weather StatementMAFMartin39 min
Jun 22, 10:13 PM CDTAreal Flood AdvisoryMAFEctor2 hr
Jun 22, 10:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland61 min
Jun 22, 10:28 PM CDTSpecial Weather StatementMAFUpton62 min
Jun 22, 10:42 PM CDTSpecial Weather StatementMAFMidland63 min
Jun 22, 10:44 PM CDTSevere Thunderstorm WarningMAFMidland61 min
Jun 22, 10:46 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jun 22, 11:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland61 min
Jun 22, 11:50 PM CDTSevere Thunderstorm WarningMAFGlasscock55 min
Jun 23, 12:49 AM CDTSpecial Weather StatementMAFAndrews, Martin56 min
Jun 23, 12:57 AM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Gaines, Howard, Martin, Mitchell and 1 more63 min
Jun 23, 1:20 AM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Midland, Reagan, Upton55 min
Jun 23, 1:55 AM CDTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry50 min
Jun 23, 2:15 AM CDTSpecial Weather StatementMAFCrane, Ector, Glasscock, Loving, Midland, Reagan and 4 more45 min
Jun 23, 4:53 PM CDTSpecial Weather StatementMAFPresidio37 min
Jun 23, 5:34 PM CDTSpecial Weather StatementMAFPresidio26 min
Jun 23, 6:00 PM CDTSpecial Weather StatementMAFPresidio30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.